Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 129, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 23, 1998, 10:48 PM CDT for Cloud County, Republic County, Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 23, 1998, 10:48 PM CDT (03:48 UTC)
- Expired
- Jun 23, 1998, 11:25 PM CDT
- In force
- 37 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Cloud County, KS, Republic County, KS
The radar
The Grand Island radar (KUEX), 100 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 11:08 PM CDT | Hail 1 | Agenda, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 7:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2696 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1678 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 13.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTOP 240348 RRA SVRTOP KSC029-157-240420- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1048 PM CDT TUE JUN 23 1998 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CLOUD COUNTY IN NORTH CENTRAL KANSAS SOUTHEASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS * UNTIL 1125 PM CDT * AT 1047 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF CONCORDIA...MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS AFFECTED... CONCORDIA HOLLIS CLYDE AGENDA WAYNE A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. PB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:25 PM CDT, 7 hours 23 minutes earlier.
Area forecast discussion, Jun 23, 3:25 PM CDT, 7 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 325 PM CDT TUE JUN 23 1998 ...MAIN PROBLEM TONIGHT IS ANY THREAT FOR THUNDERSTORMS AND BEYOND THAT IS THE AMOUNT OF HEAT EXPECTED... SOME WEAK CONVERGENCE NOTED EASTERN KANSAS THIS EVENING BUT WITH INCREASING LOW LEVEL FLOW...FEEL BEST CHANCE FOR PRECIPITATION IS ALONG NORTHERN/NORTHEASTERN BORDER CLOSER TO REAL FRONT. EVEN THERE...FEEL CHCS ARE RATHER REMOTE BUT PRECIPITATION ALREADY IN THE FORECAST THERE AND WILL NOT FLIP/FLOP ON LOW POPS. BEYOND TONIGHT...DON'T SEE MUCH EXCITING BUT A PERSISTENT HOT WINDY PATTERN. TEMPERATURES WARMING TO EXCESSIVE LEVELS AT H7 PER ETA/SPM. THIS SHOULD EFFECTIVELY CAP ANY SFC BASED TSTM ACTIVITY OUR AREA UNTIL EITHER SOME SGFNT SFC BASED BOUNDARY ENTERS THE PICTURE OR SOME FEATURE ALOFT PROVIDES ENOUGH COOLING TO ERODE CAP. NGM MOS SEEMS ABOUT 5 DEGREES TOO COOL ON DAYTIME HIGHS AND MAYBE A FEW DEGREES TOO COOL AT NIGHT. WITH LOW LEVEL JET IN PLACE AT NIGHT...PERHAPS NGM MOS THREE HOURLY TEMPERATURES BETTER INDICATOR OF OVERNIGHT LOWS THAN ASSOCIATED MOS VALUES. WENT THAT DIRECTION IN FORECAST. .TOP...NONE
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:56 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 34 min |
| Jun 23, 8:30 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 40 min |
| Jun 23, 8:57 PM CDT | Tornado Warning | TOP | Cloud | 48 min |
| Jun 23, 9:45 PM CDT | Tornado Warning | TOP | Cloud | 45 min |
| Jun 23, 9:52 PM CDT | Tornado Warning | TOP | Ottawa | 48 min |
| Jun 23, 10:23 PM CDT | Tornado Warning | TOP | Clay | 37 min |
| Jun 23, 11:11 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 44 min |
| Jun 23, 11:40 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 45 min |
| Jun 23, 11:53 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 32 min |
| Jun 24, 12:22 AM CDT | Severe Thunderstorm Warning | TOP | Marshall | 43 min |
| Jun 24, 12:43 AM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.